I started taking Atripla [efavirenz/tenofovir/FTC] about nine months ago, and the worst side effects for me are apparent when I am sleeping. My fiancée tells me I have an increased breathing rate, I sweat a lot, my limbs tend to shake or I have sudden movements in my legs or arms. She also tells me that once I am sleeping, I make really strong fists with my hands and my toes bend under my feet (like making fists with my toes). All these effects tend to occur more if I eat too close to taking my meds before sleeping.
I travel a lot, so I tend to change the time of day that I take my meds. The worst is taking the pill when I know I will still be awake; or even worse, when flying. The side effects when awake are pretty horrible: elevated breathing, increased body temperature and an overall feeling that something is slowly spreading through my body. My limbs feel disconnected and I often feel dizzy or lightheaded. Bright lights make my head ache and I tend to fidget a lot and get itchy at the scalp and the joint areas on my arms and legs.
My advice to anyone starting Atripla: Don't eat for at least four hours prior to taking the pill. Take it when you feel tired and are ready to sleep straight away; and ask your partner not to worry if you move or appear uncomfortable when sleeping. Tell them to let you sleep through that 45 minutes to an hour of strangeness, as it will pass.
It has taken me almost eight months to get to the point where my fiancée tells me I sleep quietly as if nothing was happening. I still feel terrible if I take my meds and stay awake though.
Be patient; it gets easier even though you often think it won't.
One last remaining side effect, which I have never heard mentioned, is the strange metallic taste in my mouth when waking up in the morning since I started taking Atripla. Even now, I always feel like I have had a mouth full of coins. Weird, but then again, everyone is different!
From Stephen: I am 44 years old and have been HIV positive for three years. I don't take drugs and gave up the moderate alcohol consumption I used to have when diagnosed.
I am English, but living in Brazil with my fiancée who I have been with for two years; she is HIV negative. We have a regular, albeit extremely safe sex life; and she is the rock in my life who helps me in every way with her support and encouragement.
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to firstname.lastname@example.org. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.
Read other stories in this series.